For insurance reasons, I am going to need to go off Lyrica. I asked my doctor if I could try neurontin instead. She said that I would have to wean off Lyrica FIRST, and only then start titrating up the neurontin. She said I am going to have to wean off over about 3 weeks. I have been going down now for about a week and I feel like I am going to rip my arm off. I have neck pain and the pain shoots down into my armpit, shoulder blade and my inner arm. This part of the pain has gotten very bad since reducing my dosage and I'm only half way down to zero. I can't imagine doing this for another 2 weeks and only then start slowly on neurontin. Do I really have to do this? Has anyone else made a switch like this?
I'm switching from Lyrica to Neurontin but I'm doing it over 3 weeks like this:
Started - Lyrica 3 times a day
Week 1 - 2 Lyrica, 1 Neurontin dose
Week 2 - 2 Neurontin, 1 Lyrica dose
Week 3 - Neurontin 3 times per day
I worked out the Neurontin/Lyrica dosage equivalents with my doc. It's my understanding that Lyrica & Neurontin are very similar drugs so I'm not sure why your doc doesn't want you to take them together as long as the dosage ratios are appropriate. I'm going into my 3rd week now and it hasn't been a problem at all for me.
I remember my PM doc just telling me to stop takig the Neurontin (at 3600mg/day) and start taking the Lyrica. That was a very bad thing to do and caused severe withdrawal (very dizzy, lightheaded, electric-shock sensations). I would think it would be best to start to take the Neurontin(slowly increasing it), while slowly decreasing the Lyrica. You should call your doctor and tell him/her that the pain is becoming excruciating and maybe the doc will let you take something else for 2 weeks during the adjustment period. The doctor never knows what you are going through unless you call and tell them. Unfortuneatly they are not mind readers (wish they were sometimes
My PM weaned me off Lyrica to switch to Neurontin. It was a fairly quick taper, but I was fortunate not to have any problems.
I definately agree that you should call your doctor and let him know about your increased pain levels, I'm sure he can help you out. It's been a couple weeks, so it's not like you haven't tried to hang in there & tough it out.
Thanks everyone. Steve, your plan is exactly what I was thinking I could do. I will call my doctor tomorrow and see if I can start on a small dose of neurontin now that I'm down to Lyrica just 1x/day and will be off in a few days. Hopefully it will start working in a few days.